Communications in Mathematical Physics

, Volume 372, Issue 2, pp 599–656 | Cite as

A Unified Approach to the Klein–Gordon Equation on Bianchi Backgrounds

  • Hans RingströmEmail author
Open Access


In this paper, we study solutions to the Klein–Gordon equation on Bianchi backgrounds. In particular, we are interested in the asymptotic behaviour of solutions in the direction of silent singularities. The main conclusion is that, for a given solution u to the Klein–Gordon equation, there are smooth functions ui, i = 0,1, on the Lie group under consideration, such that \({u_{\sigma}(\cdot,\sigma)-u_{1}}\) and \({u(\cdot,\sigma)-u_{1} \sigma-u_{0}}\) asymptotically converge to zero in the direction of the singularity (where \({\sigma}\) is a geometrically defined time coordinate such that the singularity corresponds to \({\sigma\rightarrow-\infty}\)). Here ui, i = 0, 1, should be thought of as data on the singularity. Interestingly, it is possible to prove that the asymptotics are of this form for a large class of Bianchi spacetimes. Moreover, the conclusion applies for singularities that are matter dominated; singularities that are vacuum dominated; and even when the asymptotics of the underlying Bianchi spacetime are oscillatory. To summarise, there seems to be a universality as far as the asymptotics in the direction of silent singularities are concerned. In fact, it is tempting to conjecture that as long as the singularity of the underlying Bianchi spacetime is silent, then the asymptotics of solutions are as described above. In order to contrast the above asymptotics with the non-silent setting, we, by appealing to known results, provide a complete asymptotic characterisation of solutions to the Klein–Gordon equation on a flat Kasner background. In that setting, \({u_{\sigma}}\) does, generically, not converge.



The author would like to acknowledge the support of the Göran Gustafsson Foundation for Research in Natural Sciences and Medicine. This research was funded by the Swedish research council, dnr. 2017-03863.


  1. AFaF.
    Alho, A., Fournodavlos, G., Franzen, A.T.: The wave equation near flat Friedmann–Lemaître–Robertson–Walker and Kasner Big Bang singularities (preprint). arXiv:1805.12558
  2. ARen.
    Allen P., Rendall A.D.: Asymptotics of linearized cosmological perturbations. J. Hyperbol. Differ. Equ. 7(2), 255–277 (2010)MathSciNetCrossRefGoogle Scholar
  3. AaR.
    Andersson L., Rendall A.D.: Quiescent cosmological singularities. Commun. Math. Phys. 218, 479–511 (2001)ADSMathSciNetCrossRefGoogle Scholar
  4. Bac.
    Bachelot, A.: Wave asymptotics at a cosmological time-singularity (preprint). arXiv:1806.01543
  5. Bre.
    Brehm, B.: Bianchi VIII and IX vacuum cosmologies: almost every solution forms particle horizons and converges to the Mixmaster attractor (preprint). arXiv:1606.08058
  6. CaG.
    Choquet-Bruhat Y., Geroch R.: Global aspects of the Cauchy problem in general relativity. Commun. Math. Phys. 14, 329–335 (1969)ADSMathSciNetCrossRefGoogle Scholar
  7. FaR.
    Friedrich, H., Rendall, A.D.: The Cauchy problem for the Einstein equations. In: Einstein’s Field Equations and Their Physical Implications. Lecture Notes in Physics, vol. 540, pp. 127–223. Springer, Berlin (2000)CrossRefGoogle Scholar
  8. HaW.
    Hewitt C.G., Wainwright J.: A dynamical systems approach to Bianchi cosmologies: orthogonal models of class B. Class. Quantum Grav. 10, 99–124 (1993)ADSMathSciNetCrossRefGoogle Scholar
  9. IOaP.
    Ilchmann A., Owens D.H., Prätzel-Wolters D.: Sufficient conditions for stability of linear time varying systems. Syst. Control Lett. 9, 157–163 (1987)MathSciNetCrossRefGoogle Scholar
  10. KraEtal.
    Krasiński A., Behr C.G., Schücking E., Estabrook F.B., Wahlquist H.D., Ellis G.F.R., Jantzen R., Kundt W.: The Bianchi classification in the Schücking–Behr approach. Gen. Rel. Grav. 35(3), 475–489 (2003)ADSCrossRefGoogle Scholar
  11. Lee.
    Lee J.M.: Introduction to Smooth Manifolds, 2nd edn. Springer, New York (2013)Google Scholar
  12. LaW.
    Lin X.-F., Wald R.: Proof of the closed-universe-recollapse conjecture for diagonal Bianchi type-IX cosmologies. Phys. Rev. D 40, 3280–3286 (1989)ADSMathSciNetCrossRefGoogle Scholar
  13. Pet.
    Lindblad Petersen, O.: The mode solution of the wave equation in Kasner spacetimes and redshift. Math. Phys. Anal. Geom. 19, no. 4, Art. 26 (2016)Google Scholar
  14. Mis.
    Misner C.W.: Mixmaster universe. Phys. Rev. Lett. 22, 1071–1074 (1969)ADSCrossRefGoogle Scholar
  15. RadNon.
    Radermacher, K.: Strong Cosmic Censorship in orthogonal Bianchi class B perfect fluids and vacuum models (preprint). arXiv:1612.06278
  16. RadSti.
    Radermacher, K.: Orthogonal Bianchi B stiff fluids close to the initial singularity (preprint). arXiv:1712.02699
  17. RinAtt.
    Ringström H.: The Bianchi IX attractor. Annales Henri Poincaré 2, 405–500 (2001)ADSMathSciNetCrossRefGoogle Scholar
  18. RinCau.
    Ringström H: The Cauchy Problem in General Relativity. European Mathematical Society, Zürich (2009)CrossRefGoogle Scholar
  19. RinSta.
    Ringström H.: On the Topology and Future Stability of the Universe. Oxford University Press, Oxford (2013)CrossRefGoogle Scholar
  20. Rin.
    Ringström, H.: Linear systems of wave equations on cosmological backgrounds with convergent asymptotics (preprint). arXiv:1707.02803
  21. RaSLBB.
    Rodnianski I., Speck J.: A regime of linear stability for the Einstein–Scalar field system with applications to nonlinear big bang formation. Ann. Math. 187, 65–156 (2018)MathSciNetCrossRefGoogle Scholar
  22. RaSBB.
    Rodnianski, I., Speck, J.: Stable big bang formation in near-FLRW solutions to the Einstein–Scalar Field and Einstein–Stiff fluid systems (preprint). arXiv:1407.6298
  23. SpeBB.
    Speck, J.: The maximal development of near-FLRW data for the Einstein-scalar field system with spatial topology \({\mathbb{S}^3}\)(preprint). arXiv:1709.06477
  24. WaH.
    Wainwright J., Hsu L.: A dynamical systems approach to Bianchi cosmologies: orthogonal models of class A. Class. Quantum Grav. 6, 1409 (1989)ADSMathSciNetCrossRefGoogle Scholar

Copyright information

© The Author(s) 2019

OpenAccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Department of MathematicsKTH Royal Institute of TechnologyStockholmSweden

Personalised recommendations